Annali di Matematica Pura ed Applicata (1923 -)

, Volume 198, Issue 5, pp 1835–1860 | Cite as

Inversion and extension of the finite Hilbert transform on \(\mathbf {(-1,1)}\)

  • Guillermo P. CurberaEmail author
  • Susumu Okada
  • Werner J. Ricker


The principle of optimizing inequalities, or their equivalent operator theoretic formulation, is well established in analysis. For an operator, this corresponds to extending its action to larger domains, hopefully to the largest possible such domain (i.e., its optimal domain). Some classical operators are already optimally defined (e.g., the Hilbert transform in \(L^p(\mathbb {R})\), \(1<p<\infty \)), and others are not (e.g., the Hausdorff–Young inequality in \(L^p(\mathbb {T})\), \(1<p<2\), or the Sobolev inequality in various spaces). In this paper, a detailed investigation is undertaken of the finite Hilbert transform T acting on rearrangement invariant spaces X on \((-1,1)\), an operator whose singular kernel is neither positive nor does it possess any monotonicity properties. For a large class of such spaces X, it is shown that T is already optimally defined on X (this is known for \(L^p(-1,1)\) for all \(1<p<\infty \), except \(p=2\)). The case \(p=2\) is significantly different because the range of T is a proper dense subspace of \(L^2(-1,1)\). Nevertheless, by a completely different approach, it is established that T is also optimally defined on \(L^2(-1,1)\). Our methods are also used to show that the solution of the airfoil equation, which is well known for the spaces \(L^p(-1,1)\) whenever \(p\not =2\) (due to certain properties of T), can also be extended to the class of r.i. spaces X considered in this paper.


Finite Hilbert transform Rearrangement invariant space Airfoil equation Fredholm operator 

Mathematics Subject Classification

Primary 44A15 46E30 Secondary 47A53 47B34 



  1. 1.
    Astala, K., Päivärinta, L., Saksman, E.: The finite Hilbert transform in weighted spaces. Proc. R. Soc. Edinb. Sect. A 126, 1157–1167 (1996)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, Boston (1988)zbMATHGoogle Scholar
  3. 3.
    Butzer, P.L., Nessel, R.J.: Fourier Analysis and Approximation. One-Dimensional Theory, vol. 1. Academic Press, New York (1971)CrossRefGoogle Scholar
  4. 4.
    Cheng, H.K., Rott, N.: Generalizations of the inversion formula of thin airfoil theory. J. Ration. Mech. Anal. 3, 357–382 (1954)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Curbera, G.P., Ricker, W.J.: Optimal domains for kernel operators via interpolation. Math. Nachr. 244, 47–63 (2002)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Curbera, G.P., Ricker, W.J.: Optimal domains for the kernel operator associated with Sobolev’s inequality. Stud. Math. 158, 131–152 (2003)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Curbera, G.P., Ricker, W.J.: Corrigenda to: Optimal domains for the kernel operator associated with Sobolev’s inequality. Stud. Math. 170, 217–218 (2005)CrossRefGoogle Scholar
  8. 8.
    Curbera, G.P., Ricker, W.J.: Compactness properties of Sobolev imbeddings for rearrangement invariant norms. Trans. Am. Math. Soc. 359, 1471–1484 (2007)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Curbera, G.P., Ricker, W.J.: Can optimal rearrangement invariant Sobolev imbeddings be further extended? Indiana Univ. Math. J. 56, 1479–1497 (2007)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Cwikel, M., Pustylnik, E.: Sobolev type embeddings in the limiting case. J. Fourier Anal. Appl. 4, 433–446 (1998)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Delgado, O., Soria, J.: Optimal domain for the Hardy operator. J. Funct. Anal. 244, 119–133 (2007)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Diestel, J., Uhl Jr., J.J.: Vector Measures. Mathematical Surveys, vol. 15. American Mathematical Society, Providence (1977)CrossRefGoogle Scholar
  13. 13.
    Edmunds, D., Kerman, R., Pick, L.: Optimal Sobolev imbeddings involving rearrangement invariant quasinorms. J. Funct. Anal. 170, 307–355 (2000)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Edwards, R.E.: Fourier Series, A Modern Introduction, vol. 2. Holt, Rinehart and Winston, New York (1967)zbMATHGoogle Scholar
  15. 15.
    Edwards, R.E., Gaudry, G.I.: Littlewood–Paley and Multiplier Theory. Springer, Berlin (1977)CrossRefGoogle Scholar
  16. 16.
    Gohberg, I., Krupnik, N.: One-Dimensional Linear Singular Integral Operators, Operator Theory: Advances and Applications, vol. 53. Birkhäuser, Berlin (1992)zbMATHGoogle Scholar
  17. 17.
    Katsevich, A., Tovbis, A.: Finite Hilbert transform with incomplete data: null-space and singular values. Inverse Probl. 28, 105006 (2012)MathSciNetCrossRefGoogle Scholar
  18. 18.
    King, F.W.: Hilbert Transforms, vol. I. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  19. 19.
    Laeng, E.: On the \(L^p\) norms of the Hilbert transform of a characteristic function. J. Funct. Anal. 262, 4534–4539 (2012)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Lewis, D.R.: Integration with respect to vector measures. Pac. J. Math. 33, 157–165 (1970)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces, vol. II. Springer, Berlin (1979)CrossRefGoogle Scholar
  22. 22.
    Love, E.R.: Repeated singular integrals. J. Lond. Math. Soc. (2) 15, 99–102 (1977)MathSciNetCrossRefGoogle Scholar
  23. 23.
    McLean, W., Elliot, D.: On the p-norm of the truncated Hilbert transform. Bull. Austral. Math. Soc. 38, 413–420 (1988)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Mockenhaupt, G., Okada, S., Ricker, W.J.: Optimal extension of Fourier multiplier operators in \(L^p(G)\). Integr. Equ. Oper. Theory 68, 573–599 (2010)CrossRefGoogle Scholar
  25. 25.
    Mockenhaupt, G., Ricker, W.J.: Optimal extension of the Hausdorff–Young inequality. J. Reine Angew. Math. 620, 195–211 (2008)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Okada, S., Elliot, D.: The finite Hilbert transform in \(\cal{L}^2\). Math. Nachr. 153, 43–56 (1991)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Okada, S., Ricker, W.J., Sánchez-Pérez, E.A.: Optimal Domain and Integral Extension of Operators: Acting in Function Spaces. Operator Theory Advances and Applications, vol. 180. Birkhäuser, Berlin (2008)CrossRefGoogle Scholar
  28. 28.
    Reissner, E.: Boundary value problems in aerodynamics of lifting surfaces in non-uniform motion. Bull. Am. Math. Soc. 55, 825–850 (1949)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Sidky, E.Y., Pan, X.: Recovering a compactly supported function from knowledge of its Hilbert transform on a finite interval. IEEE Signal Process. Lett. 12, 97–100 (2005)CrossRefGoogle Scholar
  30. 30.
    Söhngen, H.: Zur Theorie der endlichen Hilbert-transformation. Math. Z. 60, 31–51 (1954)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Talagrand, M.: Les mesures vectorielles à valeurs dans \(L^0\) sont bornées. Ann. Sci. École Norm. Sup. (4) 14, 445–452 (1981)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Tricomi, F.G.: On the finite Hilbert transform. Q. J. Math. 2, 199–211 (1951)CrossRefGoogle Scholar
  33. 33.
    Tricomi, F.G.: Integral Equations. Interscience, New York (1957)zbMATHGoogle Scholar
  34. 34.
    Zaanen, A.C.: Riesz Spaces II. North Holland, Amsterdam (1983)zbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Facultad de Matemáticas and IMUSUniversidad de SevillaSevillaSpain
  2. 2.School of Mathematics and PhysicsUniversity of TasmaniaHobartAustralia
  3. 3.Math.-Geogr. FakultätKatholische Universität Eichstätt-IngolstadtEichstättGermany

Personalised recommendations